Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 13, NWS Tucson, AZ

July 7, 2014Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 7, 2014, 5:08 PM MST for Cochise County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2014, 5:08 PM MST (00:08 UTC)
Expired
Jul 7, 2014, 5:45 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 134 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2014-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2014-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1609 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

597 
WUUS55 KTWC 080008
SVRTWC
AZC003-080100-
/O.NEW.KTWC.SV.W.0013.140708T0008Z-140708T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
508 PM MST MON JUL 7 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 600 PM MST/700 PM MDT/

* AT 457 PM MST/557 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED 
  ALONG A LINE EXTENDING FROM 20 MILES EAST OF SOUTHEAST TO I-10 
  NEAR THE INTERSECTION OF ROUTE 80 IN NEW MEXICO.  THE LINE IS 
  MOVING WEST AROUND 10 MPH.  

* THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
  RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3199 10934 3243 10947 3242 10905 3203 10905
TIME...MOT...LOC 0005Z 092DEG 5KT 3263 10930 3257 10924
          3222 10896

$$

CERNIGLIA
1 follow-up statement
282 
WWUS55 KTWC 080045
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
545 PM MST MON JUL 7 2014

AZC003-080052-
/O.CAN.KTWC.SV.W.0013.000000T0000Z-140708T0100Z/
COCHISE AZ-
545 PM MST MON JUL 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COCHISE COUNTY IS
CANCELLED...

THE STORM QUICKLY DIMINISHED IN INTENSITY AS IT MOVED ACROSS THE 
BORDER BRINING AN END TO THE THREAT OF SEVERE WEATHER.  AS THE STORM 
CONTINUES TO DECAY IT WILL STILL PRODUCE MODERATE RAIN SHOWERS AND 
OCCASIONAL LIGHTNING STRIKES ALONG WITH GUSTS TO 30 MPH.   


LAT...LON 3199 10934 3243 10947 3242 10905 3203 10905
TIME...MOT...LOC 0042Z 092DEG 5KT 3263 10936 3257 10930
          3222 10902

$$

CERNIGLIA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:33 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 7, 2:33 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
233 PM MST MON JUL 7 2014

.SYNOPSIS...A WEAK DISTURBANCE WILL HELP ENHANCE THE RAIN CHANCES
WITH ELEVATED THUNDERSTORM ACTIVITY THROUGH TUESDAY. SOME STORMS
WILL GENERATE HEAVY RAINFALL AND GUSTY WINDS. THEREAFTER...WE SHOULD
KEEP ENOUGH MOISTURE IN THE AREA FOR A CHANCE OF THUNDERSTORMS INTO
NEXT WEEKEND.

&&

.DISCUSSION...A WEAK DISTURBANCE WAS HELPING TRIGGER THUNDERSTORMS
TODAY AS THE AIR MASS OVER SOUTHEAST ARIZONA REMAINED VERY MOIST.
THE STORMS HAD DEVELOPED RATHER EARLY IN THE DAY WITH HEAVY
DOWNPOURS AND LOCALIZED FLOODING BEING THE MAIN CONCERN. THE STORMS
WILL CONTINUE TO TRACK SOUTHWARD THROUGH THE EVENING. MODELS SHOWED
THE DISTURBANCE ROTATING THROUGH NORTHERN MEXICO AROUND THE BASE OF
THE UPPER HIGH CENTERED OVER UTAH TONIGHT INTO TUESDAY. THAT
SAID...THIS FEATURE WILL CONTINUE TO AFFECT THE AREA WITH LINGERING
SHOWERS AND THUNDERSTORMS EXPECTED TONIGHT INTO TUESDAY.
THEREAFTER...THE TREND IN THUNDERSTORM ACTIVITY SHOULD BE DOWN A BIT
COMPARED TO TODAY AND TUESDAY AS THE INFLUENCE OF THIS DISTURBANCE
LESSENS. MODELS SUGGEST THAT THE FLOW PATTERN WILL BECOME MORE
FAVORABLE FOR ELEVATED THUNDERSTORM ACTIVITY STARTING THIS WEEKEND
INTO EARLY NEXT WEEK.

&&

.AVIATION...VALID THRU 09/00Z.  SCTD SHRA/TSRA THRU 08/04Z WITH LCL
MVFR CONDS NR +TSRA.  CLOUD BASES MOSTLY 7-11 KFT AGL WITH LCLY LWR
CONDS NEAR +TSRA.  SURFACE WINDS MOSTLY LESS THAN 10 KTS...EXCEPT TO
35 KTS NR TSRA OUTFLOWS.  ISOLD SHRA/TSRA THRU TONIGHT INCREASING TO
SCTD COVERAGE AGAIN AFT 08/19Z.  AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.  CERNIGLIA

&&

.FIRE WEATHER...VERY ACTIVE CONVECTION THIS EVENING AND AGAIN
TUESDAY WITH SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS
ACROSS SOUTHEAST ARIZONA.  LOCALIZED HEAVY RAINS ARE EXPECTED WITH
THE STORMS DUE TO THE MOIST ATMOSPHERE AND SLOW STORM MOTION.
TUESDAY HAS A BETTER THREAT OF STRONG GUSTY OUTFLOWS.  THE DAILY
CYCLE OF SHOWERS AND THUNDERSTORMS WILL BE AROUND WEDNESDAY INTO
NEXT WEEKEND...WITH A SLIGHT DOWNTURN THURSDAY AND FRIDAY AND UPWARD
TREND THIS WEEKEND.  WINDS THROUGH THE NEXT SEVEN DAYS WILL BE
GENERALLY LESS THAN 15 MPH WITH THE EXCEPTION OF STRONG GUSTY
OUTFLOW WINDS UNDER AND AROUND ANY THUNDERSTORMS.  CERNIGLIA

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 7, 1:17 PM MST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
117 PM MST MON JUL 7 2014

AZZ502-504-072100-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
117 PM MST MON JUL 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 200 PM
MST...

AT 114 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF THREE POINTS...OR 15 MILES
SOUTHWEST OF TUCSON...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...TUCSON...SAHUARITA...SAN
XAVIER MISSION...TUCSON INTERNATIONAL AIRPORT...SOUTH TUCSON AND
DAVIS-MONTHAN AIR FORCE BASE.

LAT...LON 3194 11094 3210 11130 3236 11124 3228 11083
TIME...MOT...LOC 2017Z 285DEG 7KT 3213 11115

GL
Local storm report, Jul 7, 1:57 PM MST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
157 PM MST MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     4 WNW TUCSON            32.26N 111.01W
07/07/2014                   PIMA               AZ   BROADCAST MEDIA

            TREES DOWN AT SILVERBELL AND GRANT. TIME ESTIMATED FROM
            RADAR.

&&

EVENT NUMBER TWC1400036

GL
Local storm report, Jul 7, 2:36 PM MST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
236 PM MST MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      NOGALES                 31.36N 110.93W
07/07/2014                   SANTA CRUZ         AZ   EMERGENCY MNGR

            NOGALES WASH HAD TOPPED ITS BANKS IN SPOTS CAUSING
            STREET FLOODING IN NOGALES

&&

EVENT NUMBER TWC1400037

KD
Local storm report, Jul 7, 3:10 PM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
310 PM MST MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      CORONA DE TUCSON        31.95N 110.77W
07/07/2014                   PIMA               AZ   BROADCAST MEDIA

            FLASH FLOOD AT SAHUARITA ROAD AND HOUGHTON ROAD.

&&

EVENT NUMBER TWC1400038

GL
Special weather statement, Jul 7, 4:16 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
416 PM MST MON JUL 7 2014

AZZ509-510-080000-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
416 PM MST MON JUL 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREENLEE AND EASTERN
GRAHAM COUNTIES UNTIL 500 PM MST...

AT 415 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF MORENCI...OR 36 MILES
NORTHEAST OF SAFFORD...MOVING SOUTHWEST AT 15 MPH. ANOTHER STRONG
STORM WAS LOCATED NEAR FRANKLIN.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THESE STORMS
INCLUDE...MORENCI...CLIFTON...GUTHRIE...SOLOMON...DUNCAN AND
FRANKLIN.

STRONG OUTFLOW WIND COULD REACH THE SOLOMON AND SAFFORD AREA
BY 5 PM.

LAT...LON 3253 10959 3322 10976 3341 10908 3254 10907
TIME...MOT...LOC 2314Z 039DEG 15KT 3316 10924

KD
Local storm report, Jul 7, 5:06 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
506 PM MST MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     4 WNW SOUTH TUCSON      32.22N 111.03W
07/07/2014                   PIMA               AZ   NWS EMPLOYEE

            2 TREES UPROOTED AT STARR PASS

&&

EVENT NUMBER TWC1400039

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:45 PM MSTAreal Flood AdvisoryTWCGraham2 hr
Jul 7, 5:55 PM MSTSpecial Weather StatementTWC35 min
Jul 7, 6:52 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 8, 9:47 AM MSTBlowing Dust AdvisoryTWCPima, Pinal10 hr
Jul 8, 2:14 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz2 hr
Jul 8, 3:01 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Jul 8, 3:12 PM MSTSpecial Weather StatementTWCGreenlee48 min
Jul 8, 4:05 PM MSTSpecial Weather StatementTWCPima40 min
Jul 8, 4:22 PM MSTAreal Flood AdvisoryTWCPima113 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.